Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 171, NWS Pueblo, CO

July 30, 2020Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 2020, 6:38 PM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 6:38 PM MDT (00:38 UTC)
Expired
Jul 30, 2020, 7:00 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS55 KPUB 310038
SVRPUB
COC055-101-310100-
/O.NEW.KPUB.SV.W.0171.200731T0038Z-200731T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
638 PM MDT Thu Jul 30 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Huerfano County in southeastern Colorado...
  Southwestern Pueblo County in southeastern Colorado...

* Until 700 PM MDT.

* At 637 PM MDT, a severe thunderstorm was located 17 miles south of
  Salt Creek, or 19 miles south of Pueblo, moving south at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Huerfano and southwestern Pueblo Counties, which
  includes Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 10484 3810 10462 3784 10445 3778 10478
TIME...MOT...LOC 0037Z 342DEG 35KT 3800 10470 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:02 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 30, 5:02 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
502 PM MDT Thu Jul 30 2020

.SHORT TERM...(This evening through Friday)
Issued at 502 PM MDT Thu Jul 30 2020

Cold front dropping through the area today, with gusty north winds
on the plains gradually turning easterly as of mid-afternoon.
Starting to see some isolated tsra on the plains as moisture
increases behind the boundary, and thus expanded at least isolated
pops over the eastern mountains and all of the southeast plains into
early evening. While best dynamic lift should be over the far
eastern plains near departing upper trough, low level easterly
upslope and modest (CAPE 500-1000 j/kg) instability may force some
convection over the southeast mountains, with storms moving s-se
this evening. Several CAMs have picked up on this, so will maintain
low pops through roughly 10 pm-midnight before activity dies off. On
Friday, slightly deeper moisture/instability in place across the
area with low level easterly flow, while brisk n-nw flow aloft
persists. Should see greater coverage of afternoon tsra, with models
pointing toward greatest chances along the srn Sangres. Storms may
have a tough time moving much farther east than I-25, given N-S
steering currents. Max temps look little changed from Thu, with
seasonable late summer readings at most locations.

.LONG TERM...(Friday night through Thursday)
Issued at 502 PM MDT Thu Jul 30 2020

Friday night through Monday...

Northwest flow will continue over the area through the weekend
thanks to the high pressure present at upper levels to our
southwest. At the surface, easterly upslope flow will persist over
the plains. This will supply needed moisture as well as a healthy
amount of deep layer shear for potential thunderstorm development
through Monday. The strength of potential storms will largely depend
on the timing of the easterly influx of moisture during the day.
Saturday's potential activity will likely be placed later in the
afternoon (21-03Z) mostly confined over the mountains, thanks to a
strong influx of moisture aloft during the day. Sunday is
consistently more wet in the models, and while activity is most
likely over the southeastern mountains, storms may progress SE
towards some areas of better CAPE (models are typically sitting
around 2000 or so 21-00Z) so there's a likely chance those areas
could see some hail and gusty winds as well. Flash flood threat is
less widespread, although if isolated, stronger storms manage to
drift over a burn scar heavier rains could pose an issue. However
based on the last few model runs this convection should quickly
drift south of our area, but will keep some pops around on the
southern border. With the upper level high and northwest flow
aloft persisting with the easterly upslope flow and daytime
heating, the area will continue to moisten through Monday,
spawning more chances of daily afternoon thunderstorms.

Tuesday through Thursday...

A ridge settles over CO on Tuesday, locking in some of the remaining
moisture for a chance at another round of thunderstorms during the
afternoon, although they should be less widespread compared to the
weekend. On Wednesday the high pressure will shift to our south and
move east slightly, giving us more southwesterly flow aloft into the
area and a blast of some monsoonal moisture, leading to some more
pops over the mountains. The GFS has the region drying out a fair
bit Wednesday and Thursday, while the Euro seems a little more
optimistic about incoming moisture. Will keep existing pops for the
afternoon hours both days.
-MG

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 502 PM MDT Thu Jul 30 2020

VFR conditions at all terminals the next 24 hrs. Low risk of a vcts
at KCOS and KPUB from 23z-03z, and may need a vcts at KPUB for a few
hours given current radar trends. Gusty north winds will become
easterly this evening at all sites, before weakening by 06z.
Slightly more convection over the mountains on Friday, with a vcts
possible at all terminals after about 20z as activity drifts toward
lower elevations.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...GARBEROGLIO/MW
AVIATION...GARBEROGLIO/MW
Hazardous weather outlook, Jul 30, 11:48 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Thu Jul 30 2020

COZ058>089-093>099-311800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Thu Jul 30 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected this afternoon and evening
over two areas. First, stronger storms are possible near the
Kansas border, mainly this afternoon. These storms will be
capable of producing half inch hail, gusty winds to 45 mph,
lightning and locally heavy rainfall. Back over the Eastern
Mountains, east into the Interstate 25 corridor, isolated to
scattered thunderstorms are also possible from late afternoon into
the evening. Gusty outflow winds to near 40 mph and lightning
will be be possible these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will be possible each day in and near the
mountains for Friday through Monday with thunderstorms expected
to become more numerous for Sunday and possibly Monday. The main
risk with thunderstorms will be gusty winds up to 45 mph small
hail up to 1/2 inch in diameter and lightning. Locally heavy
rainfall will be possible, especially Sunday and Monday. These
days will have the greatest risk for flash flooding on area burn
scars should a stronger storm impact these locations.

Drier air will spread into the region for Tuesday and Wednesday
with thunderstorms becoming less widespread. Gusty winds and
lightning along with spotty light to moderate rainfall will be
possible these days.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening near the Kansas border.

10/31

In the hours before

Special weather statement, Jul 30, 6:05 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
605 PM MDT Thu Jul 30 2020

COZ086-310030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
605 PM MDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
630 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Pueblo Reservoir, or 12 miles west of Pueblo, moving
south at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southwestern Pueblo, Pueblo Reservoir and Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3832 10494 3839 10476 3812 10453 3804 10484
TIME...MOT...LOC 0005Z 339DEG 28KT 3829 10484

BOWEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:05 PM MDTSpecial Weather StatementPUBPueblo25 min
Jul 30, 6:16 PM MDTSevere Thunderstorm WarningPUBPueblo29 min
Jul 30, 7:46 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jul 30, 7:50 PM MDTSpecial Weather StatementPUBPueblo25 min
Jul 30, 8:08 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Huerfano, Pueblo10 min
Jul 30, 8:17 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo28 min
Jul 30, 8:41 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
Jul 30, 9:25 PM MDTSpecial Weather StatementPUBHuerfano35 min
Jul 30, 9:55 PM MDTSpecial Weather StatementPUBHuerfano35 min
Jul 31, 3:44 PM MDTSpecial Weather StatementPUBCuster46 min
Jul 31, 4:14 PM MDTSpecial Weather StatementPUBHuerfano31 min
Jul 31, 4:29 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 31, 4:49 PM MDTSpecial Weather StatementPUBHuerfano26 min
Jul 31, 4:58 PM MDTSpecial Weather StatementPUBFremont32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.